Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 295, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 23, 2020, 10:41 PM CDT for Barnes County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2020, 10:41 PM CDT (03:41 UTC)
- Expired
- Aug 23, 2020, 11:04 PM CDT
- In force
- 23 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
879 WUUS53 KFGF 240341 SVRFGF NDC003-240430- /O.NEW.KFGF.SV.W.0295.200824T0341Z-200824T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Forks ND 1041 PM CDT Sun Aug 23 2020 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Southwestern Barnes County in southeastern North Dakota... * Until 1130 PM CDT. * At 1041 PM CDT, a severe thunderstorm was located 7 miles east of Montpelier, or 24 miles southwest of Valley City, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Litchville around 1105 PM CDT. Hastings around 1110 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4663 9844 4682 9844 4682 9800 4663 9800 TIME...MOT...LOC 0341Z 278DEG 30KT 4672 9843 HAIL...1.00IN WIND...<50MPH $$ Hopkins
2 follow-up statements
221 WWUS53 KFGF 240357 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 1057 PM CDT Sun Aug 23 2020 NDC003-240430- /O.CON.KFGF.SV.W.0295.000000T0000Z-200824T0430Z/ Barnes ND- 1057 PM CDT Sun Aug 23 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR SOUTHWESTERN BARNES COUNTY... At 1057 PM CDT, a severe thunderstorm was located near Litchville, or 18 miles southwest of Valley City, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Litchville around 1100 PM CDT. Hastings around 1110 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4663 9844 4682 9844 4682 9800 4663 9800 TIME...MOT...LOC 0357Z 278DEG 30KT 4670 9823 HAIL...1.00IN WIND...<50MPH $$ Hopkins
584
WWUS53 KFGF 240404
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1104 PM CDT Sun Aug 23 2020
NDC003-240414-
/O.CAN.KFGF.SV.W.0295.000000T0000Z-200824T0430Z/
Barnes ND-
1104 PM CDT Sun Aug 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARNES COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4663 9844 4682 9844 4682 9800 4663 9800
TIME...MOT...LOC 0403Z 278DEG 30KT 4669 9814
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:51 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 23, 8:51 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 851 PM CDT Sun Aug 23 2020 .UPDATE... Issued at 851 PM CDT Sun Aug 23 2020 The first few strong to severe storms along the North and South Dakota border have faded away. Now the second round has begun, which appears to be tied to the low level jet. This round should stay confined to areas along and south of highway 200, but mainly along the Interstate 94 corridor. SPC put out a Mesoscale Discussion just a bit ago saying the watch probably is unlikely now. The low level jet should keep this present activity going overnight, from a west to east trajectory. There may be a strong to severe storm, but that is looking less likely overall. Will have to keep an eye on rainfall, but the storms are pretty high based and small in coverage at this point. UPDATE Issued at 647 PM CDT Sun Aug 23 2020 Thunderstorms flared up along the North and South Dakota border south of Jamestown around 5 pm, dropping some very large hail. The SPC mesoanalysis page shows that MLCAPE values really taper off northward of this area, where cloud cover held down temperatures today. There was a small area across far southeast North Dakota into the adjacent area of west central Minnesota that did manage to heat out today. So thus far, the storms have been trying to dive southward, but a few have tried to move northward. One in the Bismarck FA just to the west of Sargent County (ND) remains severe, and may move into western Sargent County shortly. High resolution models continue to show the potential for more storms to get going by around 02Z along the Interstate 94 corridor in southeast ND. These would be elevated storms associated with the low level jet. Just not convinced on this potential yet, so will have to continue to monitor trends through the evening. && .SHORT TERM...(This evening through Monday night) Issued at 328 PM CDT Sun Aug 23 2020 Short range convective models continue to do a poorer than usual job. They didnt capture this mid level wave well which is spreading showers and a few t-storms east into the mid Red River valley and Fargo area with also some mid level showers and t-storms up close to the Manitoba border near Bottineau and Dunseith. Strongest cells, though non severe, have been anchored NW of Jamestown to east of Garrison. These mid level showers and t-storms will likely progress east thru early evening. Main question for tonight is development and intensity of t-storms that is expected to form on the north edge/gradient of 850 moisture/warm advection. SPC mesoanalysis shows this area developing now in far NW SD with forecast for this max of 850 moisture to spread east along the ND/SD border thru 01z and also an increase in 850 mb south winds to 30 kts. So idea is still for a second convection area to develop near I-94 this evening. Risk is large hail, but brief damaging wind gusts psbl. Also indications are a narrow but heavy rain zone may develop as storms keep developing on north edge of 850 moisture. Will continue to highlight both in graphics. This activity will lessen late and move out of west central MN Monday....though some data suggests low chances continue in west central MN thru Monday evening. .LONG TERM...(Tuesday through Sunday) Issued at 328 PM CDT Sun Aug 23 2020 The primary impacts headlining the extended forecast at this time are the periodic thunderstorm chances as shortwave pulses traverse the region and the gradual cooling trend as the forecast period moves into the weekend. Tuesday night into Wednesday, Thursday night into Friday, and Saturday night into Sunday are producing the most pronounced signals for isolated thunderstorm activity at this time and will continue to be monitored for exact timing and severity. Ensemble guidance is in agreement that the ridge centered over the Four Corners region will continue to persist through the middle of the week with weakening of the ridge becoming more noticeable around Thursday. As a result, high temperatures look to stay in the 80s through Thursday. Once the ridge begins to break down and the shortwave passes through the area on Thursday evening, high temperatures will only rebound back into the 70s with overnight lows breaking into the 50s from Friday on into the weekend. Shortwave pulses embedded in the upper level zonal flow will keep the chance for periodic thunderstorms throughout the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 647 PM CDT Sun Aug 23 2020 The biggest challenge for the TAFs is the thunder potential tonight. Most of the TAFs will see some virga or high based showers this evening. The main question is what happens in the 02Z and after time frame. Models show additional development along the Interstate 94 corridor along and west of KFAR then. If these form (and did throw that potential into the KFAR TAF) they would last into the mid to late evening. There is also a potential they may not. Otherwise think there may be some fog around again by Monday morning, especially at KTVF and KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Riddle LONG TERM...Rick AVIATION...Godon
Hazardous weather outlook, Aug 23, 8:26 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 826 PM CDT Sun Aug 23 2020 MNZ002-003-022>024-027>032-040-NDZ024-028>030-038-039-049-052-053- 250130- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 826 PM CDT Sun Aug 23 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated severe thunderstorms are possible tonight, with the highest chances along the Interstate 94 corridor in eastern North Dakota and west central Minnesota. Large hail is the main threat, but there is also a potential for localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are possible late Tuesday with a risk of an isolated severe storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-250130- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Nelson-Grand Forks-Western Walsh- 826 PM CDT Sun Aug 23 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are possible late Tuesday with a risk of an isolated severe storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 23, 6:33 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
633 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FUNNEL CLOUD 4 NE PARKERS PRAIRIE 46.19N 95.27W
08/21/2020 Otter Tail MN TRAINED SPOTTER
A FUNNEL CLOUD TRACKED ACROSS THE NORTHEAST CORNER OF
PARKERS PRAIRIE TOWNSHIP BETWEEN 756 AND 800 PM CDT.
SPOTTERS LOCATED 2 E ALMORA AND 1 NE PARKERS PRAIRIE
POSTED REPORTS AND PHOTOS VIA SOCIAL MEDIA.
&&
GGUSTSpecial weather statement, Aug 23, 7:23 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
723 PM CDT Sun Aug 23 2020
NDZ053-240100-
Richland-
723 PM CDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND COUNTY...
At 722 PM CDT, a strong thunderstorm was located over Hankinson, or
18 miles southwest of Wahpeton, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hankinson, Fairmount, Mantador, Great Bend, Lamars, Blackmer and
Sonora.
This includes Interstate 29 between mile markers 3 and 16.
LAT...LON 4601 9704 4619 9698 4615 9661 4593 9657
4593 9659
TIME...MOT...LOC 0022Z 282DEG 36KT 4609 9690
HopkinsSpecial weather statement, Aug 23, 8:37 PM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Grand Forks ND 837 PM CDT Sun Aug 23 2020 NDZ038-240230- Barnes- 837 PM CDT Sun Aug 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BARNES COUNTY... At 837 PM CDT, a strong thunderstorm was located near Marion, or 27 miles southwest of Valley City, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Litchville and Hastings. LAT...LON 4663 9844 4679 9844 4679 9804 4663 9804 TIME...MOT...LOC 0137Z 268DEG 30KT 4664 9841 Hopkins
Special weather statement, Aug 23, 8:52 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
852 PM CDT Sun Aug 23 2020
NDZ038-240230-
Barnes-
852 PM CDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARNES COUNTY...
At 852 PM CDT, a strong thunderstorm was located over Urbana, or 20
miles west of Valley City, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Valley City, Sanborn, Oriska, Rogers, Eckelson, Urbana and Bald Hill
Dam.
This includes Interstate 94 in North Dakota between mile markers 272
and 306.
LAT...LON 4712 9771 4686 9771 4687 9844 4698 9844
4698 9847 4706 9847
TIME...MOT...LOC 0152Z 266DEG 38KT 4697 9843
HopkinsLocal storm report, Aug 23, 10:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1038 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 8 S SANBORN 46.83N 98.22W
08/23/2020 M1.25 INCH Barnes ND PUBLIC
REPORT RELAYED THROUGH LOCAL MEDIA.
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:23 PM CDT | Special Weather Statement | FGF | Richland | 37 min |
| Aug 23, 7:49 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 27 min |
| Aug 23, 8:37 PM CDT | Special Weather Statement | FGF | Barnes | 53 min |
| Aug 23, 8:52 PM CDT | Special Weather Statement | FGF | Barnes | 38 min |
| Aug 23, 9:24 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 36 min |
| Aug 23, 11:28 PM CDT | Special Weather Statement | FGF | Sargent | 47 min |
| Aug 24, 12:02 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 58 min |
| Aug 24, 12:21 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 24 min |
| Aug 24, 12:30 AM CDT | Special Weather Statement | FGF | Richland | 30 min |
| Aug 24, 1:05 AM CDT | Special Weather Statement | FGF | Richland | 25 min |
| Aug 24, 2:34 AM CDT | Special Weather Statement | FGF | Barnes | 26 min |
| Aug 24, 3:04 AM CDT | Special Weather Statement | FGF | Ransom | 26 min |
| Aug 24, 3:31 AM CDT | Special Weather Statement | FGF | Ransom, Richland | 44 min |
| Aug 24, 3:39 AM CDT | Severe Thunderstorm Warning | FGF | Ransom | 36 min |
| Aug 24, 4:07 AM CDT | Special Weather Statement | FGF | Ransom | 53 min |
| Aug 24, 4:14 AM CDT | Special Weather Statement | FGF | Richland | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.